The company Aidapak Services, LLC is recalling many of its products due to their contamination with the antibiotic penicillin. The products affected are not penicillin drugs, and the problem occurred because of the cross-contamination of drugs packaged in the same facility.
The contaminated drugs were distributed in hospitals, emergency rooms and clinics throughout the US.
If a patient has an allergy to penicillin, receiving this medication could cause serious health risks. Around 10 percent of the population is allergic to penicillin. Penicillin is the most commonly used antibiotic. There are also other variations of antibiotics, such as amoxicillin, that are types of penicillin. If the patient is allergic to penicillin, he or she will probably be allergic to the whole group and should avoid them all.
Reactions to penicillin include rashes, wheezing, coughing, swelling, tightness in the throat, abdominal pain, vomiting and shock responses like very low blood pressure, swelling of the airways and difficulty breathing.
Many of the affected drugs are acetaminophens, but there are some others, such as abacavir sulphate and acarbose tablets. A full list of the recalled items is available from the Aidapak Services here: http://aidapak.com/Recall/FDA%20Recall%20List%2020110601.pdf
Medical staff should stop using the products and quarantine them immediately. Email [email protected] for information on how to return them.
Any patients who believe they have had an adverse reaction can report it to the Food and Drug Administration online:
FDA Press Release, 1st June 2011 - http://www.fda.gov/Safety/Recalls/ucm257704.htm http://aidapak.com/Recall/FDA%20Recall%20List%2020110601.pdf
Patient information: Allergy to penicillin and related antibiotics, Uptodate, page accessed 4th June 2011 –
Reviewed June 6, 2011
Edited by Kate Kunkel